Alert archive / North Dakota / Wind Advisories in 2006

Wind Advisory 1, NWS Grand Forks, ND

January 24, 200616 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Jan 24, 2006, 4:31 AM CST for 16 counties in North Dakota; 6 counties in Minnesota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2006, 4:31 AM CST (10:31 UTC)
Expired
Jan 24, 2006, 10:34 AM CST
In force
6 hr
Issued by
NWS Grand Forks, ND
All 22 counties

Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 29 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 241031
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
431 AM CST TUE JAN 24 2006

...WINDY CONDITIONS WILL CONTINUE THIS MORNING...
.A STRONG LOW PRESSURE SYSTEM WAS LOCATED OVER LAKE SUPERIOR THIS
MORNING. THE LOW PRESSURE SYSTEM WILL MOVE NEAR LAKE HURON BY
AFTERNOON. GUSTY NORTHWEST WINDS WILL OCCUR NEAR THE LOW PRESSURE
SYSTEM.

MNZ002-003-027-029>031-040-NDZ006-007-014-015-024-026>030-038-039-
049-052>054-241900-
/O.NEW.KFGF.WI.Y.0001.060124T1031Z-060124T1900Z/
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CANDO...LANGDON...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...
VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...ADAMS
431 AM CST TUE JAN 24 2006

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON. 

NORTHWEST WINDS UP TO 40 MPH CAN BE EXPECTED THIS MORNING IN
EASTERN NORTH DAKOTA AND PARTS OF WEST CENTRAL MINNESOTA. THE WIND
WILL SLOWLY DIMINISH THROUGH THE DAY. THE WIND IS FORECAST TO FALL
BELOW ADVISORY CRITERIA BY EARLY AFTERNOON. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS UP TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY HIGH PROFILE VEHICLES.

$$

HOPPES
1 follow-up statement
000 
WWUS73 KFGF 241634
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1034 AM CST TUE JAN 24 2006

...WINDS DIMINISHING ACROSS THE DEVILS LAKE BASIN...

.WINDS HAVE DROPPED OFF THROUGHOUT THE DEVILS LAKE BASIN 
AND WILL DIMINISH FURTHER THROUGHOUT THE AFTERNOON. THUS...THE
WIND ADVISORY IS CANCELED.

MNZ002-003-027-029>031-040-NDZ006-007-014-015-024-026>030-038-039-
049-052>054-241745-
/O.CAN.KFGF.WI.Y.0001.000000T0000Z-060124T1900Z/
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CANDO...LANGDON...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...
VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...ADAMS
1034 AM CST TUE JAN 24 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELED THE
WIND ADVISORY FOR THE DEVILS LAKE BASIN AREA. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT ACROSS THE RED RIVER VALLEY WHERE
HIGHER WINDS WILL PERSIST INTO THE AFTERNOON CAUSING BLOWING AND
DRIFTING SNOW. 


$$
WJB/TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 23, 7:40 PM CST, 8 hours 51 minutes earlier.

Area forecast discussion, Jan 23, 7:40 PM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
740 PM CST MON JAN 23 2006

.UPDATE...
AFTER IN-OFFICE COORDINATION AND COORD WITH TV METS IN
FARGO...STRONG FEELING IS THAT BLIZZARD CONDITIONS WILL NOT
MATERIALIZE TONIGHT OR TUESDAY MORNING. THUS WILL DROP BLIZZARD
WARNING FOR ALL AREAS AND REPLACE WITH WINTER WEATHER ADVISORY FOR
DRIFTING SNOW BLOWING OVER ROADWAYS CAUSING BLACK ICE CONDITIONS.
ALSO FEEL ATTM THAT WINDS WILL REMAIN IN ADVISORY LEVELS AND THUS
NO HIGH WIND WARNING...BUT WILL MONITOR.

MANY THINGS AGAINST BLIZZARD CONDITIONS OVERNIGHT. SFC LOW EAST OF
WINNIPEG MOVING SOUTHEAST...BUT ONLY PROGGED TO DROP 2 MB IN THE
NEXT 6-12 HOURS...SO EXPLOSIVE DEEPENING WILL NOT OCCUR. BIG THING
I SEE IS THAT LOW LEVEL COLD ADVECTION IS NON EXISTANT WITH THIS
SYSTEM AS TEMPS IN THE 30S WAY NORTHWEST OF HERE...SO WILL NEED TO
ADJUST MIN TEMPS ONCE AGAIN FOR WARMER READINGS. ALSO WITH
WIND...ALL MODELS PROG 60KT AT 850 MB AND 40KTS AT 950MB. USING
BUFKIT ETA SOUNDINGS HAVE MIXING OUT TO JUST BLO 950 MB WHILE GFS
IS THE EXTREME MIXING OUT TO NEARLY 850 MB. LOOKING UPSTREAM IN
SOUTHERN SASK WHERE CURRENT MAX 850-925 MB WINDS ARE NOW...WINDS
ARE VERY MINIMAL WITH MOST SITES GUSTS BLO 30KTS....DID SEE
YORKTON SK (CYQV) WITH SUSTAINED 30KTS AND GUST TO 37KTS FOR THE
MAX. SINCE SFC LOW WILL NOT DEEPEN MUCH TONIGHT AND WITHOUT ANY
LOW LEVEL COLD ADVECTION CANNOT SEE WHY WINDS WOULD INCREASE MUCH
MORE THAN WHAT THEY ARE UPSTREAM WITH MOSTLY 25-30KTS SUSTAINED
AND GUSTS NR 40KT FOR A MAX. THIS JUST NOT ENOUGH TO BLOW HEAVY
WET SNOW AROUND AS ALL SITES WARMED TO NR 40 IN ERN ND THIS
EVENING. WILL MENTION SNOW SHOWER THREAT FOR NE ND INTO NW MN
OVERNIGHT...WITH RAIN SHOWER THREAT TIL MIDNIGHT...WITH BEST SNOW
SHOWER THREAT LAKE OF THE WOODS REGION. SUPSECT THEIR ACCUMS ARE
DONE WITH THERE WITH MORE SCATTERED -SHSN THE REST OF THE NIGHT
AND TUESDAY MORNING WITH MINOR ADDITIONAL ACCUMS.

WILL SEND OUT UPDATED WSW AND ZFP/GRIDDS SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 610 PM CST MON JAN 23 2006)

UPDATE...
WILL UPDATE TO MENTION RAIN SHOWERS THIS EVENING FOR NE ND AND NW
MN PER OBS AND WARM TEMPS. WILL LOOK AT WINDS...ETC....THIS
EVENING TO SEE WHAT TO DO ABOUT OUR BLIZZARD. REALLY FEEL LIKE
IT WILL BE A NO EVENT...PSBL EXCEPTION NRN VALLEY. WILL MONITOR
AND UPDATE BEFORE 9 PM WITH ANY DECISIONS.

PREV DISCUSSION... (ISSUED 331 PM CST MON JAN 23 2006)

SHORT...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND WINDS. WHEN
LOOKING AT THE LATEST MSAS SURFACE ANALYSIS...AN AREA OF LOW
PRESSURE IS CENTERED IN CENTRAL MB...WITH A WARM FRONT EXTENDING
THROUGH THE RED RIVER VALLEY INTO E SD. WHEN LOOKING AT THE
MODELS...THE GFS AND NAM ARE SIMILAR...SO USED COMPROMISE FOR
FORECAST. BOTH MODELS SIMILAR IN TURNING WIND PROFILE FROM W TO
THE NW THIS EVENING AND GOING ADIABATIC WITH 50+ KTS TO MIX DOWN.
NAM IS A LITTLE SLOWER IN BRINGING DOWN CORE OF WINDS...BUT STILL
HAS IT INTO THE AREA BY 06Z TONIGHT. WITH N TIER OF COUNTIES
GETTING 2 TO 6+ INCHES OF SNOW OVER THE LAST FEW DAYS AND UP TO 3
INCHES IN THE S HALF OF THE AREA...THERE IS LIGHT FLUFFY SNOW COVER
TO BLOW AROUND. CHALLENGE IS IF THERE WAS ENOUGH WARMING TODAY TO
CREATE A CRUST ON THE SNOW. CALLS TO SPOTTERS IN N COUNTIES WHERE
WIND IS CURRENTLY GUSTING TO OVER 30 MPH INDICATE THAT THEIR IS
DRIFTING SNOW -- EVEN AFTER A QUICK SHOT OF FREEZING RAIN EARLIER
TODAY. THEREFORE...BELIEVE THAT ANY CRUST THAT DID FORM TODAY WILL NOT
BE ABLE TO HOLD WITH THE PROLONGED PERIOD OF STRONG...GUSTY WINDS.
EVEN USING THE MODIFIED KAPELA ET AL POST-COLD FRONT HIGH WIND
IMPACT CHECKLIST PUTS THE AREA IN WARNING CRITERIA FOR THIS EVENT.
IN ADDITION...SOME NEW SNOW ACCUMULATION CAN ALSO BE ANTICIPATED...
WITH THE HIGHEST AMOUNTS EXPECTED IN NW MN...WHERE 1 TO 3 INCHES
COULD FALL. THEREFORE...WILL UPGRADE TO BLIZZARD WARNING FOR
MAJORITY OF THE AREA AND PUT A WINTER WEATHER ADVISORY OUT FOR THE
REMAINING COUNTIES IN NW MN. WINDS WILL START TO DIE DOWN TOMORROW
AFTERNOON AND QUICKLY DISSIPATE TOMORROW EVENING. CONSEQUENTLY...
WILL KEEP BLIZZARD WARNING OUT UNTIL 00Z WED AND LET LATER SHIFTS
CANCEL IT WHEN NECESSARY.

A HIGH PRESSURE RIDGE QUICKLY MOVES THROUGH THE AREA ON TUE NIGHT
AND WED...WITH S-SW RETURN FLOW SET UP BY WED AFTERNOON. S FLOW
REMAINS OVER AREA THROUGH THU...WITH 500MB RIDGE OVER AREA AS WELL.
THEREFORE...KEPT TEMPERATURES ABOVE NORMAL...WITH HIGHS RISING INTO
THE 30 TO 35 RANGE AND LOWS FROM 15 TO 20 BY THU.

LONG TERM (FRI-MON)...MODELS IN AGREEMENT WITH PROGRESSIVE FLOW OF
MODERATELY AMPLIFIED SYSTEMS ACROSS CONUS. GFS TRENDING TOWARD MORE
CONSISTENT ECMWF FOR LOCATION/AMPLITUDE OF SYSTEMS. MAIN ENERGY
LOOKS TO REMAIN S OF FA...ALTHOUGH WILL MAINTAIN SCHC -SN FRI NIGHT
INTO SAT WITH UPPER TROUGH PASSAGE. NEXT UPPER TROUGH PASSAGE LOOKS
TO BE LATE MON...BUT WILL MAINTAIN DRY FORECAST WITH TIMING ISSUES.
TEMPS TO REMAIN ABOVE NORMAL WITH ONLY SLIGHT WARM-UPS/COOL-DOWNS AS
SYSTEMS PASS THROUGH.

AVIATION...MAIN CONCERN WILL BE STRONG NW WIND AND ASSOCIATED
BLOWING SNOW REDUCING VSBY. THE STRONGEST WINDS WILL DEVELOP TOWARD
06Z AND REMAIN THROUGH THE MORNING. AREA MVFR CIGS AND -SN WILL BE
POSITIONED FROM N RED RIVER VALLEY INTO NW/WC MN BY MORNING.

FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING UNTIL 6 PM CST TUESDAY FOR NDZ006-NDZ007-NDZ008-
     NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ027-NDZ028-NDZ029-
     NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-NDZ053-NDZ054.

MN...BLIZZARD WARNING UNTIL 6 PM CST TUESDAY FOR MNZ001-MNZ002-MNZ003-
     MNZ004-MNZ005-MNZ007-MNZ008-MNZ013-MNZ014-MNZ015-MNZ016-
     MNZ022-MNZ023-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ040.

FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING UNTIL 6 PM CST TUESDAY FOR NDZ006-NDZ007-NDZ008-
     NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ027-NDZ028-NDZ029-
     NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-NDZ053-NDZ054.

MN...BLIZZARD WARNING UNTIL 6 PM CST TUESDAY FOR MNZ001-MNZ002-MNZ003-
     MNZ004-MNZ005-MNZ007-MNZ008-MNZ013-MNZ014-MNZ015-MNZ016-
     MNZ022-MNZ023-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ040.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR NDZ006-NDZ014-
     NDZ015-NDZ024-NDZ026-NDZ028-NDZ029-NDZ038-NDZ039-NDZ049-
     NDZ052-NDZ053.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR NDZ007-NDZ008-
     NDZ016-NDZ027-NDZ030-NDZ054.

MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ003-MNZ029-
     MNZ030-MNZ031-MNZ040.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ001-MNZ002-
     MNZ004-MNZ005-MNZ007-MNZ008-MNZ013-MNZ014-MNZ015-MNZ016-
     MNZ022-MNZ023-MNZ027-MNZ028.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ006-MNZ009-
     MNZ017-MNZ024-MNZ032.

&&

RIDDLE
Hazardous weather outlook, Jan 23, 7:55 PM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
755 PM CST MON JAN 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241315-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
755 PM CST MON JAN 23 2006

...WINDY CONDITIONS EXPECTED TO DEVELOP TONIGHT AND CONTINUE INTO
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

WINDY CONDITIONS WILL DEVELOP THIS EVENING IN THE DEVILS LAKE
REGION...WITH STRONG WINDS EXPECTED TO SPREAD SOUTH AND EAST THROUGH
THE REMAINDER OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA BY
MIDNIGHT. LOW PRESSURE WILL MOVE SOUTHEAST TOWARD INTERNATIONAL
FALLS TONIGHT WITH AS HIGH PRESSURE BUILDS SOUTH INTO EASTERN
MONTANA.  THE GRADIENT BETWEEN THESE TWO SYSTEMS WILL BRING
NORTHWEST WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS OVER THE PRAIRIE...WITH
THE STRONGEST WINDS EXPECTED AFTER MIDNIGHT. THE WOODED AREAS OF
NORTH CENTRAL MINNESOTA WILL SEE LESS WINDY CONDITIONS WITH WINDS OF
20 TO 30 MPH AFTER MIDNIGHT.

WITH VERY WARM TEMPERATURES TONIGHT...SNOW ALREADY ON THE GROUND
WILL HAVE A HARD TIME BLOWING AROUND...BUT DRIFTING SNOW WILL CAUSE
SLICK ROAD CONDITIONS ESPECIALLY AS THE TEMPERATURES DIP BELOW
FREEZING. ADDITIONALLY...ANY SNOW SHOWERS THAT ACCOMPANY THE STRONG
WINDS WILL TEMPORARILY REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH TUESDAY MORNING THEN
DIMINISH. NO OTHER SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY SIGNIFICANT WEATHER TO YOUR LOCAL
NATIONAL WEATHER SERVICE OFFICE.

FGFOPS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 7:10 AM CSTWinter Weather AdvisoryFGFBarnes, Cass, Cavalier, Grand Forks, Griggs, Nelson and 7 more8 hr

Nearby

Wind Advisories in North Dakota, 2006Wind Advisories in Minnesota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.